Jump to content


E-Newsletter Signup Like us on Facebook Sign Up For Our e-Newsletter

Tongue problems


  • Please log in to reply
5 replies to this topic

#1 Guest__*

Guest__*
  • Guests

Posted 08 April 2009 - 09:58 PM

I was diagnosed with Parkinson's last summer. In 51 years old and taking Requip XL 12 mg, Aslect 1 mg, Zoloft 100 mg and just recently provincial provigil 100 mg.

It seems as if over the last few months it has become more difficult to talk because my tongue gets tied. It seems to be worse later in the day when I'm tired or under stress. Because of this I feel that my speech becomes confused.

Do you think this is related to the Parkinson's? If so, what can I do about it?

Thanks,
Dave

#2 Dr. Mahler

Dr. Mahler

    Advanced Member

  • Speech Clinician Moderators
  • PipPipPip
  • 115 posts

Posted 22 April 2009 - 01:49 PM

Dave,

It sounds like the symptoms you describe may be related to your Parkinson's disease (PD). Speech problems are very common in people with Parkinson disease! It has been reported as high as 89% of people with PD have trouble with their speech or voice. The most common difficulties include reduced vocal loudness, monotone, imprecise articulation (often related to the tongue), and a hoarse or breathy sounding voice. In addition, some individuals have difficulties similar to what you have described - there are changes in tongue movement and symptoms are worse when you are fatigued.

Without seeing you in person, it is difficult for me to determine exactly what is going on with your oral/pharyngeal muscles. However, given the high incidence of speech (and swallowing) problems in PD I would strongly urge you to seek an evaluation with a speech-language pathologist. IF it is the PD that is causing the difficulties you describe, then treatment may help and you should get started as soon as possible.

I'm glad you wrote.

Leslie
Leslie Mahler, PhD, CCC-SLP

Associate Professor

University of Rhode Island

#3 Guest__*

Guest__*
  • Guests

Posted 25 April 2009 - 07:11 PM

Yesterday my neuro said my voice has decreased volume. This is confirmed by my wife. Is there anything I can or should do about this? Is this progressive? I have to do a lot oftalking in my job and I am some what worried.

#4 Dr. Mahler

Dr. Mahler

    Advanced Member

  • Speech Clinician Moderators
  • PipPipPip
  • 115 posts

Posted 08 June 2009 - 07:25 PM

Dave,

Reduced loudness is a very common complaint of family members of people with PD. I say family members because they are usually the ones to notice first since the person with PD is often unaware that they are speaking too softly to be understood easily.

YES, therapy can help. It should be intensive, effortful treatment according to the neuroscience literature. The LSVT LOUD treatment is administered 4 times a week for 4 weeks for individual 0ne-hour sessions. This is one option for you that has Level I efficacy data. Level I efficacy data means that the treatment has been studied in a randomized control trial comparing it with an alternate treatment and with no treatment. Those data are published in:
Ramig, L., Sapir, S., Countryman S., Pawlas, A., O’Brien, C., Hoehn, M., & Thompson, L. (2001). Intensive voice treatment (LSVT LOUD) for individuals with Parkinson disease: A two-year follow-up. Journal of Neurology, Neurosurgery, and Psychiatry, 71, 493-498.

If you are still working and communication is important in your profession then I encourage you to begin treatment to improve your voice and speech abilities as soon as possible.

Leslie
Leslie Mahler, PhD, CCC-SLP

Associate Professor

University of Rhode Island

#5 Guest__*

Guest__*
  • Guests

Posted 08 June 2009 - 10:30 PM

Thank you for your time. I appreciate it. It is nice to have a person who one can talk to.

#6 Dr. Mahler

Dr. Mahler

    Advanced Member

  • Speech Clinician Moderators
  • PipPipPip
  • 115 posts

Posted 01 June 2011 - 09:12 AM

Dave,
I am following up to learn what has happened with you and your speech problem. Are there any other questions I can address at this time?

Sincerely,

Dr. Mahler
Leslie Mahler, PhD, CCC-SLP

Associate Professor

University of Rhode Island




0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users